Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV and Fatigue
Jan 28, 2006

I'm HIV+ (asymptomatic) going on 18 years. For the last several years, I've noticed a burgeoning fatigue, that is sometimes debilitating. As you know, fatigue and HIV can come in many shapes and sizes; most of them interrelated.

At first, we addressed my low testosterone levels with Androgel, which stopped this "oh God I'm going to die!" feeling at the end of the day.

I've been on different regimens of medications. Currently: Reyataz, 3TC, Norvir, Viread (this combo, about 2+ years).

My bloodwork is very good (CD4 612, %'s at 30, last PCR was undetectable). I eat right, exercise, lift weights. But I'm fatigued all the time.

I do have a mild form of obstructive apnea, which we're trying to deal with (I had sinus surgery, and I still have to use nasty sinus sprays like Afrin). That certainly contributes.

Doesn't matter how much I sleep; and I could sleep all day and night if I allowed myself to, literally. I force myself out of bed.

Yes, I've had some stress, some of it serious - but it's nothing I'm not accusomted to.

I've had allergy panels done - nothing serious there.

So, I'm currently working with my regular doc to get some type of diagnosis ; partly to bolster my Social Security claim, but also to TRY and find some solutions.

I'd like your insight into this issue - I'm sure others suffer the same, and there's no real identifiable cause (that I can tell). It's frustrating, because I want to go back to work, and I simply can't... stay... awake! I had an interview yesterday and I thought I was going to fall asleep, when I got home, I felt horrible. No drama, just fatigue.

Thank you ever so much! I certainly will pass on any insight you have to my doctor as well.

Response from Dr. Frascino

Hello,

I'm always reminded of that Joni Mitchell song "Don't it always seem to go, you don't know what you've got till it's gone" when I think about HIV-related fatigue. True, she was talking about paradise and parking lots and stuff like that, but the analogy still seems to fit. "Energy!" We all love it; we miss it when we lose it and we try like hell to get it back. Fatigue is one of the most, if not the most, frequent complaints of those of us who are virally enhanced. As you suggested, the cause of the HIV-related fatigue often turns out to be several causes working in tandem to zap our zippity do-dah! There are many potential causes of HIV-related fatigue. The best approach is to identify as many as possible and treat each underlying condition. You can check the archives of the Forum on Anemia and Fatigue for a complete discussion of the common causes (inadequate sleep, rest diet and exercise; anxiety and depression; concurrent infections; hormonal imbalances; anemia; medication side effects; drug interactions; listening to Bush speak; etc.) and the not-so-common causes (sleep apnea, narcolepsy, etc.). Discuss these potential causes with your HIV specialist. It often takes several visits and some collaborative detective work involving both you and your HIV specialist to figure out what is really wrong and what to do about it.

In your case, pay particular attention to:

1. Hypogonadism. You report your AndroGel stopped your "Oh God I'm going to die!" feeling. But has your "free testosterone" level come back into the mid-normal range? Your AndroGel dose may need to be regulated (increased) to optimize its effectiveness.

2. Sleep apnea. Continue to work with your ENT physician on this problem. It certainly could be a contributing factor!

3. Psychological problems being "accusomted" to "serious" stress doesn't mean it's not a significant contributing factor to chronic fatigue. A psych evaluation may help in this regard.

4. You report being on your current HAART regimen for 2+ years. You also report "for the last several years I've noticed a burgeoning fatigue." Any chance your fatigue increased when these new meds were started? Also, check for drug-drug interactions.

Hopefully some of these suggestions will help identify some of the underlying causes of your fatigue.

Good luck!

Dr. Bob


Previous
You Are THE BODY errr!
Next
herbal vs western treatment

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement